Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2020, 2:29 PM CDT for Crawford County, Vernon County, Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Minnesota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2020, 2:29 PM CDT (19:29 UTC)
- Expired
- Jul 9, 2020, 3:30 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Crawford County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 66 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 2:41 PM CDT | TSTM WND DMG | 4 Nw Eitzen, MN | ONE TREE BRANCH DOWN. TIME ESTIMATED FROM RADAR. |
| Jul 9, 3:30 PM CDT | TSTM WND GST 30 | Stoddard 5nne, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:05 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822
WUUS53 KARX 091929
SVRARX
IAC005-043-MNC055-WIC023-123-092030-
/O.NEW.KARX.SV.W.0047.200709T1929Z-200709T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
229 PM CDT Thu Jul 9 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Clayton County in northeastern Iowa...
Allamakee County in northeastern Iowa...
Southeastern Houston County in southeastern Minnesota...
Western Vernon County in southwestern Wisconsin...
Crawford County in southwestern Wisconsin...
* Until 330 PM CDT.
* At 228 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Spring Grove to near Marquette,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
New Albin and Harpers Ferry around 240 PM CDT.
Stoddard and Brownsville around 255 PM CDT.
Other locations impacted by these severe thunderstorms include
Volney, County Roads A 52 And W 60, Eastman, Giard, Quandahl, County
5 And Peyton Road and Highway 14 61 And County N.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4323 9161 4350 9161 4350 9165 4373 9124
4373 9107 4343 9067 4317 9067 4308 9085
4306 9094 4299 9106 4300 9114 4299 9116
4294 9115 4286 9138
TIME...MOT...LOC 1928Z 227DEG 39KT 4349 9153 4310 9124
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Lee2 follow-up statements
533
WWUS53 KARX 092002
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
302 PM CDT Thu Jul 9 2020
IAC005-043-MNC055-WIC023-123-092030-
/O.CON.KARX.SV.W.0047.000000T0000Z-200709T2030Z/
Clayton IA-Allamakee IA-Houston MN-Vernon WI-Crawford WI-
302 PM CDT Thu Jul 9 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN CLAYTON...ALLAMAKEE...SOUTHEASTERN HOUSTON...WESTERN
VERNON AND CRAWFORD COUNTIES...
At 301 PM CDT, severe thunderstorms were located along a line
extending from near Brownsville to near Lansing to 10 miles west of
Boscobel, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Boscobel around 320 PM CDT.
Other locations impacted by these severe thunderstorms include
Volney, Eastman, Giard, County 5 And Peyton Road, Highway 14 61 And
County N, Chaseburg and National.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4373 9124 4373 9107 4343 9067 4317 9067
4308 9085 4306 9094 4299 9106 4300 9114
4299 9116 4294 9115 4286 9138 4308 9152
4326 9140 4350 9161 4351 9161 4352 9162
TIME...MOT...LOC 2001Z 247DEG 30KT 4364 9132 4337 9111 4311 9091
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
Lee806
WWUS53 KARX 092035
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
335 PM CDT Thu Jul 9 2020
IAC005-043-MNC055-WIC023-123-092045-
/O.EXP.KARX.SV.W.0047.000000T0000Z-200709T2030Z/
Clayton IA-Allamakee IA-Houston MN-Vernon WI-Crawford WI-
335 PM CDT Thu Jul 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAYTON...
ALLAMAKEE...SOUTHEASTERN HOUSTON...WESTERN VERNON AND CRAWFORD
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning has been allowed to expire. However
gusty winds and heavy rain are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa...southeastern Minnesota...and southwestern
Wisconsin.
LAT...LON 4373 9124 4373 9107 4343 9067 4317 9067
4308 9085 4306 9094 4299 9106 4300 9114
4299 9116 4294 9115 4286 9138 4308 9152
4326 9140 4350 9161 4351 9161 4352 9162
TIME...MOT...LOC 2035Z 227DEG 39KT 4387 9098 4360 9077 4334 9057
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:47 PM CDT, 42 minutes earlier.
Area forecast discussion, Jul 9, 1:47 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 147 PM CDT Thu Jul 9 2020 .SHORT TERM...(Tonight through Friday) Issued at 147 PM CDT Thu Jul 9 2020 Currently watching MVC/frontal boundary-induced storms this afternoon, some of which will be strong to severe mainly south of I- 90. Look for these features/convection to move east of the area this evening with clearing skies from west to east after midnight. Less oppressive temperatures/dew points set for Friday as high pressure builds in from the Plains into the Upper Mississippi River Valley region. Highs look to be in the 80s with dew points in the 60s. .LONG TERM...(Saturday through Thursday) Issued at 147 PM CDT Thu Jul 9 2020 After the brief dry period Friday, expect shower and storm chances to move back in Saturday as a shortwave trough slides southeast through the forecast area. Still some model differences on just how strong said wave will be, but looks like most of the area will have at least a shot for some rain. As far as severe weather chances go, looking pretty low at this time as deep layer shear looks pretty marginal and morning clouds and convection could limit destabilization. Should the wave trend a bit later, could see a bit more destabilization and MUCAPE values getting into the 2000-3000 J/kg range, which could lead to some stronger storms. A brief period of upper level ridging will build in for Sunday and Monday and lead to dry conditions. Then expect flow aloft to become southwesterly as large scale upper level troughing will start working into the Northern Plains Monday night into Tuesday as a low pressure system moves eastward through Canada. A shortwave trough looks to round the base of said large scale trough and move through the area Monday night into Tuesday, bringing the next shower and storm chances. Another stronger wave then looks to move through Tuesday night into Wednesday bringing yet another shot of rain to the area, though still plenty of model spread on exact track. Otherwise, high temperatures look to generally be in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1215 PM CDT Thu Jul 9 2020 Scattered storms will be ongoing this afternoon but are expected to push east this evening. Very heavy downpours/temporary severe reductions in visibility can be expected under these storms. Otherwise, expecting prevailing VFR conditions. Also plan on variable winds, gusty in any storms, becoming northwest 10kt or less toward Friday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...CJA AVIATION...DAS
Hazardous weather outlook, Jul 9, 5:07 AM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 507 AM CDT Thu Jul 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 507 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area today and tonight. Some of these could be strong to locally severe with heavy rain, damaging winds, and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for storms are possible this weekend and again from Monday night into the middle of next week. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NMB/04
In the hours before
Local storm report, Jul 9, 1:39 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
139 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND DMG OELWEIN 42.68N 91.91W
07/09/2020 FAYETTE IA TRAINED SPOTTER
LARGE BRANCHES DOWN. ESTIMATING 50 TO 60 MPH
WINDS.
&&Local storm report, Jul 9, 1:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG NEW HAMPTON 43.06N 92.31W
07/09/2020 CHICKASAW IA PUBLIC
ONE TREE BRANCH DOWN. TIME ESTIMATED FROM
RADAR.
&&Local storm report, Jul 9, 1:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG OELWEIN 42.68N 91.91W
07/09/2020 FAYETTE IA TRAINED SPOTTER
5 TREES DOWN ON WEST CHARLES ST. A FEW OTHER
TREES DOWN IN TOWN.
&&Special weather statement, Jul 9, 2:07 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
207 PM CDT Thu Jul 9 2020
IAZ030-092000-
Clayton-
207 PM CDT Thu Jul 9 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON COUNTY...
At 207 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Postville to near Edgewood. Movement was
northeast at 20 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Guttenberg, Elkader, Postville, Monona, Strawberry Point, McGregor,
Garnavillo, Marquette, Farmersburg, Volga, Luana, North Buena Vista,
St. Olaf, Garber, Osterdock, Clayton, Elkport, Millville, Mederville
and Giard.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4308 9161 4308 9118 4291 9114 4288 9110
4275 9107 4269 9097 4268 9090 4265 9090
4264 9160
TIME...MOT...LOC 1907Z 228DEG 18KT 4309 9159 4268 9140
LeeLocal storm report, Jul 9, 2:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HEAVY RAIN HARMONY 43.55N 92.01W
07/09/2020 M1.30 INCH FILLMORE MN PUBLIC
&&Local storm report, Jul 9, 2:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TSTM WND DMG CALMAR 43.18N 91.86W
07/09/2020 WINNESHIEK IA PUBLIC
ONE TREE BRANCH DOWN ON GARAGE.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:06 AM CDT | Special Weather Statement | ARX | Buffalo | 24 min |
| Jul 9, 5:55 AM CDT | Special Weather Statement | ARX | Taylor | 35 min |
| Jul 9, 1:17 PM CDT | Special Weather Statement | ARX | Grant | 58 min |
| Jul 9, 3:16 PM CDT | Special Weather Statement | ARX | Grant | 59 min |
| Jul 9, 3:32 PM CDT | Special Weather Statement | ARX | La Crosse, Richland, Vernon | 28 min |
| Jul 9, 4:19 PM CDT | Areal Flood Advisory | ARX | La Crosse | 3 hr |
| Jul 9, 4:28 PM CDT | Special Weather Statement | ARX | Grant | 62 min |
| Jul 9, 5:35 PM CDT | Special Weather Statement | ARX | Adams | 55 min |
| Jul 9, 11:40 AM CDT | Special Weather Statement | ARX | Floyd, Mitchell | 50 min |
| Jul 9, 11:48 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 72 min |
| Jul 9, 1:18 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette | 87 min |
| Jul 9, 1:35 PM CDT | Special Weather Statement | ARX | Winneshiek | 55 min |
| Jul 9, 1:44 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 61 min |
| Jul 9, 2:07 PM CDT | Special Weather Statement | ARX | Clayton | 53 min |
| Jul 9, 11:16 AM CDT | Areal Flood Advisory | ARX | Olmsted | 3 hr |
| Jul 9, 2:57 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.